| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Nerve Damage
September 2002

Q. I had an injection in my rear that went less than two inches from my spine. It was to go in the upper-outer quadrant. Since then I have been in intense pain, and the nerve causes my gluteal or piriformis muscle to spasm. Without drugs, there have been times I've been on crutches with this because of the chain effect of my muscle spasming.

The injection was 18 months ago. Is it possible that the nerve may still heal? What can I do to encourage the process of healing my nerve? Is it possible that having steroid injections in that area could have hindered or re-injured the nerve or nerves? Does exercise or movement hinder nerves healing?

A. When a nerve is damaged or irritated, the symptoms may include pain, numbness, tingling, and weakness in any area supplied by that nerve.

So your symptoms certainly sound like a nerve problem. Your doctor will likely want to order some tests to determine the location and cause of the problem. Tests often include x-rays to look for problems in the spine as the nerves originate here (examples: bone malalignment, arthritis) and possible an EMG which examines nerve conduction (example: carpal tunnel syndrome). The treatment will depend on the results of such tests establishing the diagnosis.

Damaged nerves can re-grow but very slowly. Various medications are available to help relieve pain from nerves that are misfiring. A specialist in neurology can help with this evaluation.

http://www.nlm.nih.gov/medlineplus/ency/article/000593.htm

http://www.merck.com/pubs/mmanual/section14/chapter183/183f.htm

Disclaimer Back to Ask the Medical Experts